Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Oct 12, 2021, 2:14 PM CDT for Barber County, Kansas. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 12, 2021, 2:14 PM CDT (19:14 UTC)
- Expired
- Oct 12, 2021, 2:45 PM CDT
- In force
- 31 min
- Issued by
- NWS Dodge City, KS
- Hail
- 0.75 in
- Wind
- 40
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 47 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 7.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1890 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 277 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
242
WWUS83 KDDC 121914
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
214 PM CDT Tue Oct 12 2021
KSZ090-121945-
Barber KS-
214 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southeastern Barber
County through 245 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington, or near Kiowa, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hazelton around 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9850 3734 9835 3700 9835
TIME...MOT...LOC 1913Z 204DEG 55KT 3696 9841
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
$$
TATROWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Oct 12, 2:14 PM CDT, 0 minutes earlier.
Area forecast discussion, Oct 12, 2:14 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 214 PM CDT Tue Oct 12 2021 ...Updated Short Term Section... .SHORT TERM...(This evening through Wednesday) Issued at 212 PM CDT Tue Oct 12 2021 ...Significant Severe Weather Tonight, Including Tornadoes... Early this afternoon, a major mid-latitude cyclone was maturing out across western Colorado. A surface low continued to rapidly deepen just lee of the Colorado Rockies, and the surface winds were responding nicely with widespread south-southeast winds in the 20 to 25 knot range with higher gusts. Rapid northward transport of 60-65F surface dewpoints were underway across the eastern Texas Panhandle into west central Oklahoma. Everything that was discussed in yesterday afternoon's Short Term discussion remains valid as of this forecast update. A significant severe weather event is about to unfold later on this evening. The only thing that has really changed, and has become increasingly concerning, is that the low level moisture (62-65F dewpoints) will be making a run on southwest Kansas a little bit quicker than previously forecast...and a bit farther west...such that areas along and event a bit west of Highway 83 now have an increased risk of significant severe weather, including tornadoes. The 02-05Z (9 PM to Midnight CDT) time frame is of particular concern, as the latest HRRR and RAP low level thermodynamic and shear parameters are well into the tornado category...even significant tornado category...as a large region will have 0-1km AGL storm-relative helicity in the 300- 400 m2/s2 during the 02-05Z time frame. This is also the best time frame for discrete supercell mode. If the storm mode remains primarily supercellular in the critical 02- 05Z time frame, we have to face the possibility of long-track significant tornadoes covering potentially 10s of miles. This is extremely unusual for far western Kansas to see tornadic storms racing northeast at 50+ mph, but this is exactly what we may be dealing with tonight. This puts much more land at risk, obviously, with such fast storm motions. This will also present a challenge for warning forecasters tonight given such fast, forward storm (tornado) motion. Eventually, the primary severe weather mode will become more linear in nature as the risk shifts east by/shortly after midnight. All in all, a dangerous night of severe storms is still on track for much of the southwest Kansas region. .LONG TERM...(Wednesday through Monday) Issued at 124 AM CDT Tue Oct 12 2021 Similar setup for Wednesday and Thursday under improved skies and light winds pushing afternoon highs mainly in the 60s and some 70s. Induced ridging aloft will push eastward as another disturbance makes its way across the CWA dropping a cold front through the CWA with colder air with it seeing more of westerly flow along with it. Limited precipitation chances for much of the CWA Thursday evening and into the overnight hours with some storms possible into south central Kansas where more instability will be found seeing more of an easterly component to the surface winds. Regardless, winds will turn from the north behind the boundary with strong cold air advection pushing in across the high plains. Afternoon high temperatures will struggle through the 50s with breezy northwest winds but back to the 60s Saturday and 70s for Sunday and beyond. A freeze looks to be more likely for some western counties Saturday morning with light winds and clear skies for points west of Hwy 83 with mid to upper 30s for points east. Back to above freezing Sunday morning with more of a southerly fetch of winds with some 40s as well moving forward for the remainder of the long term forecast. Overall, a fairly quiet long term outlook. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1249 PM CDT Tue Oct 12 2021 Winds will be strong from the southeast in advance of an intense upper level disturbance and frontal system through 04-06z. Isolated severe thunderstorms will develop by 01z and sweep across the TAF sites through 07z, eventually turning into a line with damaging winds, large hail and isolated tornadoes. As moisture transport increases today into this evening, CIGS will become LIFR at DDC, with IFR or MVFR at GCK, LBL and HYS. Fog is possible between 01 and 04z at KDDC ahead of the storm line but it is too early to tell if the fog will be dense. The fog will rapidly lift as the storms pass. Behind the front, winds will be from the southwest at 10-20 kts. && .PRELIMINARY POINT TEMPS/POPS... DDC 44 67 42 67 / 80 0 0 10 GCK 40 65 38 63 / 80 0 0 0 EHA 42 70 39 66 / 30 0 0 0 LBL 41 69 38 68 / 50 0 0 0 HYS 46 65 40 62 / 90 0 0 10 P28 53 70 48 73 / 90 10 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Umscheid LONG TERM...Lowe AVIATION...Finch
Hazardous weather outlook, Oct 12, 2:00 AM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 200 AM CDT Tue Oct 12 2021 KSZ030-031-043>046-061>066-074>081-084>090-130700- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 200 AM CDT Tue Oct 12 2021 /100 AM MDT Tue Oct 12 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Storm development likely late Tuesday afternoon with initial threats of large hail over 2 inches in diameter along with a few possible tornadoes. As storms move northeast and expand into more of a line, damaging winds will become the main threat with quarter sized hail possible into the evening hours through midnight before pushing off to the east and northeast. Gusty southeast winds expected through the day Tuesday with 20-30 mph gusts in the morning increasing to 40-45 mph by the afternoon. A cold front will drop through southwest Kansas later in the evening turning winds out of the north and diminishing into the overnight hours and Wednesday morning. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Limited risk * Thunderstorm wind damage: Elevated risk * Lightning: Significant risk * Non-thunderstorm wind: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Below freezing temperatures are looking more likely for areas along and west of the Hwy 83 corridor and to the Colorado state line for Saturday morning. Another cold front will drop through the high plains Thursday with high pressure building in behind it on Friday. Clear skies and light winds overnight Friday into Saturday morning, will allow for a strong radiational cooldown seeing 30s for the entire viewing area in addition to the aforementioned below freezing areas of concern. No other hazards are expected for the remainder of the long term outlook. Days 2-7 Hazards ---------------- * Wednesday - No hazards * Thursday - No hazards * Friday - No hazards * Saturday - Freeze: Limited risk * Sunday - No hazards * Monday - No hazards .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5PM CDT along and east of the Hwy 83 corridor. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc
In the hours before
Special weather statement, Oct 12, 1:36 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Dodge City KS
136 PM CDT Tue Oct 12 2021
KSZ090-121900-
Barber KS-
136 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southeastern Barber
County through 200 PM CDT...
At 136 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hazelton, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of Barber county.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9854 3726 9835 3700 9835
TIME...MOT...LOC 1836Z 216DEG 40KT 3706 9838
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
TATROSpecial weather statement, Oct 12, 2:14 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
214 PM CDT Tue Oct 12 2021
KSZ090-121945-
Barber KS-
214 PM CDT Tue Oct 12 2021
...A strong thunderstorm will impact portions of southeastern Barber
County through 245 PM CDT...
At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
Burlington, or near Kiowa, moving northeast at 55 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Hazelton around 225 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9850 3734 9835 3700 9835
TIME...MOT...LOC 1913Z 204DEG 55KT 3696 9841
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
TATROThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 12, 1:36 PM CDT | Special Weather Statement | DDC | Barber | 24 min |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.